Alert archive / Utah / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 10, NWS Salt Lake City, UT

June 21, 2002Davis County, Salt Lake County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 21, 2002, 4:10 PM MDT for Davis County, Salt Lake County, Utah. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2002, 4:10 PM MDT (22:10 UTC)
Expired
Jun 21, 2002, 4:45 PM MDT
In force
35 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Davis County, UT, Salt Lake County, UT

The radar

The Salt Lake City radar (KMTX), 72 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.2 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2002-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2002-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
3010 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 212210
SVRSLC
UTC011-035-212245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
408 PM MDT FRI JUN 21 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR HIGH WINDS FOR...
  SOUTHEASTERN DAVIS COUNTY IN UTAH
  THIS INCLUDES THE CITY OF BOUNTIFUL
  WESTERN SALT LAKE COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...WEST VALLEY CITY...SALT LAKE CITY...
  MURRAY

* UNTIL 445 PM MDT

* AT 403 PM MDT...WEATHER SPOTTERS REPORTED A THUNDERSTORM WITH 
  STRONG MICROBURST WINDS 2 MILES WEST OF KEARNS...OR ABOUT 4 MILES 
  SOUTHWEST OF WEST VALLEY CITY...MOVING NORTH AT 30 MPH.

THESE WINDS AND ASSOCIATED BLOWING DUST WILL IMPACT AREAS FROM WEST 
VALLEY CITY NORTHWARD TO SOUTHERN DAVIS COUNTY.  THAT INCLUDES 
INTERSTATE 80 WEST OF INTERSTATE 15 AND ALSO THE SALT LAKE 
INTERNATIONAL AIRPORT. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 4051 11215 4053 11192 4095 11183 4093 11219

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:20 PM MDT, 50 minutes earlier.

Area forecast discussion, Jun 21, 3:20 PM MDT, 50 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
320 PM MDT FRI JUN 21 2002

.SYNOPSIS...A TROUGH WILL MOVE THROUGH THE AREA TONIGHT AND
SATURDAY. HIGH PRESSURE WILL RETURN SUNDAY AND REMAIN THROUGH AT
LEAST MID WEEK.

.DISCUSSION...LOTS OF WIND AND JUST A FEW ISOLATED MOUNTAIN
THUNDERSTORMS SO FAR WITH ALL THE ACTION ASSOCIATED WITH THE SHORT
WAVE STILL OVER NV AND THE SIERRA. THIS WILL GRADUALLY MOVE OVER THE
FORECAST AREA TONIGHT AND LINGER THROUGH SATURDAY. WIND SHOULD DIE
OFF AFTER DARK SO HAVE KEPT WIND ADVISORY OVER THE SOUTH UNTIL 9 PM.

EXPECT WIDESPREAD THUNDER AND GUSTY WINDS TONIGHT BUT NOT MUCH RAIN
DUE TO RELATIVELY DRY LOW LEVELS. BEST CHANCE OF MEASURABLE RAIN
WILL BE OVER THE NORTH AND THE MOUNTAINS.

COOLER STATEWIDE SAT THEN GRADUAL WARMING SUN/MON...AND THEN JUST
PLAIN HOT TUESDAY THROUGH FRIDAY WITH MODELS ALL SIMILAR ON BUILDING
A BIG RIDGE OVER THE AREA. LATEST MRF HAS A BIT MORE MOISTURE IN THE
RIDGE THAN YESTERDAYS RUN...BUT STILL ONLY AT HIGH LEVELS AND
MAINLY ALONG THE EAST PORTION OF THE FORECAST AREA. HAVE COVERED
THIS WITH DAILY ISOLATED THUNDERSTORMS OVER THE MOUNTAINS EACH
AFTERNOON.

SLC 331- CDC 21-- DUNN

.SLC...NONE.

Nearby

Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.